Mean-periodicity and zeta functions  [ Moyenne périodicité et fonctions zeta ]
Annales de l'Institut Fourier, Tome 62 (2012) no. 5, p. 1819-1887
Cet article établit de nouveaux ponts entre les fonctions zeta en théorie des nombres et l’analyse harmonique moderne, c’est-à-dire entre la classe des fonctions de la variable complexe, qui contient les fonctions zeta des schémas arithmétiques et est stable par produit et quotient, et la classe des fonctions moyennes périodiques sur pluieurs espaces de fonctions de la droite réelle. En particulier, il est démontré que le prolongement méromorphe et l’équation fonctionnelle de la fonction zeta d’un schéma arithmétique correspond à la moyenne périodicité d’une fonction explicitement définie et associée à cette fonction zeta. Le cas des courbes elliptiques sur des corps de nombres et leurs modèles réguliers est traité en détails, et de nombreux exemples supplémentaires sont inclus.
This paper establishes new bridges between zeta functions in number theory and modern harmonic analysis, namely between the class of complex functions, which contains the zeta functions of arithmetic schemes and closed with respect to product and quotient, and the class of mean-periodic functions in several spaces of functions on the real line. In particular, the meromorphic continuation and functional equation of the zeta function of an arithmetic scheme with its expected analytic shape is shown to correspond to mean-periodicity of a certain explicitly defined function associated to the zeta function. The case of elliptic curves over number fields and their regular models is treated in more details, and many other examples are included as well.
DOI : https://doi.org/10.5802/aif.2737
Classification:  14G10,  42A75,  11G05,  11M41,  43A45
@article{AIF_2012__62_5_1819_0,
     author = {Fesenko, Ivan and Ricotta, Guillaume and Suzuki, Masatoshi},
     title = {Mean-periodicity and zeta functions},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {62},
     number = {5},
     year = {2012},
     pages = {1819-1887},
     doi = {10.5802/aif.2737},
     mrnumber = {3025155},
     zbl = {pre06130495},
     language = {en},
     url = {http://www.numdam.org/item/AIF_2012__62_5_1819_0}
}
Fesenko, Ivan; Ricotta, Guillaume; Suzuki, Masatoshi. Mean-periodicity and zeta functions. Annales de l'Institut Fourier, Tome 62 (2012) no. 5, pp. 1819-1887. doi : 10.5802/aif.2737. http://www.numdam.org/item/AIF_2012__62_5_1819_0/

[1] Berenstein, Carlos A.; Gay, Roger Complex analysis and special topics in harmonic analysis, Springer-Verlag, New York (1995) | MR 1344448 | Zbl 0837.30001

[2] Berenstein, Carlos A.; Struppa, Daniele C. Dirichlet series and convolution equations, Publ. Res. Inst. Math. Sci., Tome 24 (1988) no. 5, pp. 783-810 | Article | MR 985279 | Zbl 0668.30005

[3] Berenstein, Carlos A.; Taylor, B. A. Mean-periodic functions, Internat. J. Math. Math. Sci., Tome 3 (1980) no. 2, pp. 199-235 | Article | MR 570178 | Zbl 0438.42012

[4] Bloch, Spencer De Rham cohomology and conductors of curves, Duke Math. J., Tome 54 (1987) no. 2, pp. 295-308 | Article | MR 899399 | Zbl 0632.14018

[5] Cartier, Pierre Mathemagics (a tribute to L. Euler and R. Feynman), Noise, oscillators and algebraic randomness (Chapelle des Bois, 1999), Springer, Berlin (Lecture Notes in Phys.) Tome 550 (2000), pp. 6-67 | MR 1814857 | Zbl 1112.81300

[6] Chowla, Sarvadaman; Selberg, Atle On Epstein’s zeta function. I, Proc. Nat. Acad. Sci. U. S. A., Tome 35 (1949), pp. 371-374 | Article | MR 30997 | Zbl 0032.39103

[7] Connes, Alain Trace formula in noncommutative geometry and the zeros of the Riemann zeta function, Selecta Math. (N.S.) (1999) no. 5, pp. 29-106 | MR 1694895 | Zbl 0945.11015

[8] Conrey, J. Brian The Riemann hypothesis, Notices Amer. Math. Soc., Tome 50 (2003) no. 3, pp. 341-353 | MR 1954010 | Zbl 1160.11341

[9] Davenport, Harold; Heilbronn, Hans A. On the zeros of certain Dirichlet series I, J. London Math. Soc. (1936) no. 11, pp. 181-185 | Article | MR 1574345 | Zbl 0014.21601

[10] Davenport, Harold; Heilbronn, Hans A. On the zeros of certain Dirichlet series II, J. London Math. Soc. (1936) no. 11, pp. 307-312 | Article | Zbl 0015.19802

[11] Delsarte, Jean Les fonctions moyennes-périodiques, Journal de Math. Pures et Appl., Tome 14 (1935), pp. 403-453 | Zbl 0013.25405

[12] Fesenko, Ivan Analysis on arithmetic schemes. I, Doc. Math. (2003) no. Extra Vol., pp. 261-284 (Kazuya Kato’s fiftieth birthday) | MR 2046602 | Zbl 1130.11335

[13] Fesenko, Ivan Adelic approach to the zeta function of arithmetic schemes in dimension two, Mosc. Math. J., Tome 8 (2008) no. 2, p. 273-317, 399–400 | MR 2462437 | Zbl 1158.14023

[14] Fesenko, Ivan Analysis on arithmetic schemes. II, J. K-Theory, Tome 5 (2010) no. 3, pp. 437-557 | Article | MR 2658047 | Zbl 1225.14019

[15] Gamkrelidze, R.V.; Khenkin, G.M. Several complex variables. V, Springer-Verlag, Berlin, Encyclopaedia of Mathematical Sciences, Tome 54 (1993) (Complex analysis in partial differential equations and mathematical physics, A translation of Current problems in mathematics. Fundamental directions. Vol. 54 (Russian), Akad. Nauk SSSR, Vsesoyuz. Inst. Nauchn. i Tekhn. Inform., Moscow, 1989) | MR 1326616

[16] Gilbert, John E. On the ideal structure of some algebras of analytic functions, Pacific J. Math., Tome 35 (1970), pp. 625-634 | Article | MR 412439 | Zbl 0232.46053

[17] Gonek, Steven M. On negative moments of the Riemann zeta-function, Mathematika, Tome 36 (1989) no. 1, pp. 71-88 | Article | MR 1014202 | Zbl 0673.10032

[18] Hejhal, Dennis A. The Selberg trace formula for PSL ( 2 , R ) . Vol. I, Springer-Verlag, Berlin (1976) (Lecture Notes in Mathematics, Vol. 548) | MR 439755 | Zbl 0543.10020

[19] Hejhal, Dennis A. On the distribution of log|ζ (1 2+it)|, Number theory, trace formulas and discrete groups (Oslo, 1987), Academic Press, Boston, MA (1989), pp. 343-370 | MR 993326 | Zbl 0665.10027

[20] Iwaniec, Henryk; Kowalski, Emmanuel Analytic number theory, American Mathematical Society, Providence, RI, American Mathematical Society Colloquium Publications, Tome 53 (2004) | MR 2061214 | Zbl 1059.11001

[21] Kahane, Jean-Pierre Lectures on mean periodic functions, Tata Inst. Fundamental Res., Bombay (1959) | Zbl 0099.32301

[22] Kowalski, Emmanuel The large sieve, monodromy, and zeta functions of algebraic curves. II. Independence of the zeros, Int. Math. Res. Not. IMRN (2008), pp. Art. ID rnn 091, 57 | MR 2439552 | Zbl 1233.14018

[23] Kurokawa, Nobushige Gamma factors and Plancherel measures, Proc. Japan Acad. Ser. A Math. Sci., Tome 68 (1992) no. 9, pp. 256-260 | Article | MR 1202627 | Zbl 0797.11053

[24] Lax, Peter D. Translation invariant spaces, Acta Math., Tome 101 (1959), pp. 163-178 | Article | MR 105620 | Zbl 0085.09102

[25] Levin, Boris Ya. Lectures on entire functions, American Mathematical Society, Providence, RI, Translations of Mathematical Monographs, Tome 150 (1996) (In collaboration with and with a preface by Yu. Lyubarskii, M. Sodin and V. Tkachenko, Translated from the Russian manuscript by Tkachenko) | MR 1400006 | Zbl 0856.30001

[26] Liu, Qing Algebraic geometry and arithmetic curves, Oxford University Press, Oxford, Oxford Graduate Texts in Mathematics,, Tome 6 (2006) (Translated from the French by Reinie Erné) | MR 1917232 | Zbl 1103.14001

[27] Meyer, Ralf A spectral interpretation for the zeros of the Riemann zeta function, Mathematisches Institut, Georg-August-Universität Göttingen: Seminars Winter Term 2004/2005, Universitätsdrucke Göttingen, Göttingen (2005), pp. 117-137 | MR 2206883 | Zbl 1101.11031

[28] Meyer, Yves Algebraic numbers and harmonic analysis, North-Holland Publishing Co., Amsterdam (1972) (North-Holland Mathematical Library, Vol. 2) | MR 485769 | Zbl 0267.43001

[29] Michel, Philippe Analytic number theory and families of automorphic L-functions, Automorphic forms and applications, Amer. Math. Soc., Providence, RI (IAS/Park City Math. Ser.) Tome 12 (2007), pp. 181-295 | MR 2331346 | Zbl 1168.11016

[30] NikolʼSkiĭ, Nikolai K. Invariant subspaces in the theory of operators and theory of functions, Journal of Mathematical Sciences, Tome 5 (1976) no. 2, pp. 129-249 | Article | Zbl 0348.47004

[31] NikolʼSkiĭ, Nikolai K. Elementary description of the methods of localizing ideals, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI), Tome 170 (1989) no. Issled. Linein. Oper. Teorii Funktsii. 17, p. 207-232, 324–325 | MR 1039581 | Zbl 0722.46012

[32] Pólya, George; Szegő, Gabor Problems and theorems in analysis. I, Springer-Verlag, Berlin, Classics in Mathematics (1998) (Series, integral calculus, theory of functions, Translated from the German by Dorothee Aeppli, Reprint of the 1978 English translation) | MR 1492447

[33] Roquette, Peter Class field theory in characteristic p, its origin and development, Class field theory—its centenary and prospect (Tokyo, 1998), Math. Soc. Japan, Tokyo (Adv. Stud. Pure Math.) Tome 30 (2001), pp. 549-631 | MR 1846477 | Zbl 1068.11073

[34] Rubinstein, Michael; Sarnak, Peter Chebyshev’s bias, Experiment. Math. 3 (1994) no. 3, pp. 173-197 | Article | MR 1329368 | Zbl 0823.11050

[35] Schwartz, Laurent Théorie générale des fonctions moyenne-périodiques, Ann. of Math. (2), Tome 48 (1947), pp. 857-929 | Article | MR 23948 | Zbl 0030.15004

[36] Selberg, Atle Harmonic analysis and discontinuous groups in weakly symmetric Riemannian spaces with applications to Dirichlet series, J. Indian Math. Soc. (N.S.), Tome 20 (1956), pp. 47-87 | MR 88511 | Zbl 0072.08201

[37] Serre, Jean-Pierre Zeta and L functions, Arithmetical Algebraic Geometry (Proc. Conf. Purdue Univ., 1963), Harper & Row, New York (1965), pp. 82-92 | MR 194396 | Zbl 0171.19602

[38] Serre, Jean-Pierre Facteurs locaux des fonctions zêta des variétés algébriques (définitions et conjectures), Œuvres. Vol. II, Springer-Verlag, Berlin (1986) (1960–1971) | Zbl 0221.14015

[39] Soulé, C. On zeroes of automorphic L-functions, Dynamical, spectral, and arithmetic zeta functions (San Antonio, TX, 1999), Amer. Math. Soc., Providence, RI (Contemp. Math.) Tome 290 (2001), pp. 167-179 | MR 1868475 | Zbl 1094.11030

[40] Stark, Harold M. On the zeros of Epstein’s zeta function, Mathematika, Tome 14 (1967), pp. 47-55 | Article | MR 215798 | Zbl 0242.12010

[41] Suzuki, Masatoshi Two dimensional adelic analysis and cuspidal automorphic representations of G L ( 2 ) (prepublication, February 2008 to be published in the Proceedings of the workshop “Multiple Dirichlet Series and Applications to Automorphic Forms”)

[42] Suzuki, Masatoshi Positivity of certain functions associated with analysis on elliptic surface, J. Number Theory, Tome 131 (2011), pp. 1770-1796 | Article | MR 2811546 | Zbl 1237.11028

[43] Tate, John T. Fourier analysis in number fields, and Hecke’s zeta-functions, Algebraic Number Theory (Proc. Instructional Conf., Brighton, 1965), Thompson, Washington, D.C. (1967), pp. 305-347 | MR 217026

[44] Titchmarsh, Edward C. The theory of the Riemann zeta-function, The Clarendon Press Oxford University Press, New York (1986) (Edited and with a preface by D. R. Heath-Brown) | MR 882550 | Zbl 0601.10026

[45] Widder, David Vernon The Laplace Transform, Princeton University Press, Princeton, N. J., Princeton Mathematical Series, v. 6 (1941) | MR 5923 | Zbl 0063.08245

[46] Wiles, Andrew Modular elliptic curves and Fermat’s last theorem, Ann. of Math. (2), Tome 141 (1995) no. 3, pp. 443-551 | Article | MR 1333035 | Zbl 0823.11029

[47] Zagier, Don Eisenstein series and the Riemann zeta function, Automorphic forms, representation theory and arithmetic (Bombay, 1979), Tata Inst. Fundamental Res., Bombay (Tata Inst. Fund. Res. Studies in Math.) Tome 10 (1981), pp. 275-301 | MR 633666 | Zbl 0484.10019